Missouri, 2005

Drought in Missouri, August 1 to 19, 2005

August 1 to 19, 2005 · NWS PAH · 11 events in 11 counties and zones

Drought conditions eased considerably during early and mid August as thunderstorm activity increased to typical levels for mid-summer. Timely rainfall offset the potentially devastating agricultural impacts of this drought.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions eased considerably during early and mid August as thunderstorm activity increased to typical levels for mid-summer. Timely rainfall offset the potentially devastating agricultural impacts of this drought. River levels on the Mississippi River continued to drop through the middle of the month. At Cape Girardeau, the river stage fell as low as 6.5 feet. The river transportation industry was negatively affected by these levels. The U.S. Army Corps of Engineers conducted emergency dredging operations to keep critically shallow sections of the river open to barge traffic. Even so, load restrictions were placed on barges to keep them riding higher in the water. These river levels were not as low as in 1989, when the Cape Girardeau stage fell to 1.29 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 8:25 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 8:25 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT SUN JUL 31 2005

.UPDATE...
ONLY CHANGE MADE TO THE MID EVENING UPDATE...WAS TO GO WITH
PARTLY CLOUDY SKIES TONIGHT. FAIR AMOUNT OF CLOUDINESS CONTINUED
TO MOVE SE INTO THE FA...IN ASSOC WITH MID LEVEL WAVE DIVING SE.
LOW LEVELS DRY. MOISTURE GENERALLY ABV 600MB. SO PARTLY
CLOUDY SHOULD DO IT. TEMP AND WIND FORECAST STILL ON TRACK...SO
NO CHANGES TO THOSE 2 ELEMENTS OF THE FORECAST.

&&

.222 PM DISCUSSION...
BIGGEST CHALLENGE IN THE NEAR TERM CONTINUES TO BE TEMPERATURES
WITH ATTENTION TURNING MORE TOWARD POPS IN THE EXTENDED.

HIGH CLOUDS FROM A DECAYING MCS NEAR IA/IL BORDER WILL DECREASE IN
COVERAGE AS THEY MOVE SOUTHEAST ACROSS THE CWA THIS AFTERNOON AND
INTO THE EVENING. SINCE THE MUCH NEEDED RAINS ASSOCIATED WITH THE
REMNANTS OF DENNIS...THE AREA HAS CONTINUED TO DRY OUT WITH NO REAL
RELIEF IN SIGHT...AT LEAST IN THE SHORT TERM.

AN H5 RIDGE OVER THE AREA AND SURFACE HIGH PRESSURE ANCHORED JUST
NORTH AND EAST OF THE CWA FOR THE NEXT SEVERAL DAYS WILL SERVE TO
SQUASH ANY CHANCES OF PRECIPITATION. THIS SCENARIO HAS KEPT THE AREA
UNDER A NORTHERLY FLOW IN THE LOWER LEVELS WHICH HAS KEPT THE DEEPER
MOISTURE SHUNTED JUST OFF TO OUR SOUTH AND EAST. 12Z ETA/NAM AND NGM
IN GOOD AGREEMENT IN KEEPING THIS SCENARIO STATUS QUO...BUT LATEST
GFS SHOWING A WEAKNESS IN THE HIGH PRESSURE OVER THE SOUTHEAST
PORTIONS OF OUR CWA...CONSEQUENTLY IT OVERDEVELOPS A SURFACE TROF
ACROSS THE DEEP SOUTH AND DRAWS MOISTURE INTO THE SOUTHEAST CORNER
OF THE CWA TUESDAY AFTERNOON AND EVENING AND CRANKS OUT A LITTLE
QPF. THIS SOLUTION DOESNT LOOK REASONABLE AND CANT SEE ANY
JUSTIFICATION FOR IT DYNAMICALLY...SO WILL LEAN TOWARD THE NAM/NGM
AND KEEP IT DRY.

ON THURSDAY THE SURFACE HIGH PRESSURE BEGINS TO BREAK DOWN BUT THE
UPPER RIDGE HOLDS FAST. THIS WILL ALLOW THE APPROACH OF A COLD FRONT
FROM THE UPPER MIDWEST PROVIDING LOW LEVEL FORCING...BUT WITH THE
RIDGE ALOFT...DONT EXPECT ENOUGH OF A CHANCE TO MENTION. THE NEXT
REAL CHANCE OF PRECIPITATION COMES ON FRIDAY AS THE UPPER RIDGE
BEGINS TO SHIFT SOUTH AND WEST. THIS WILL FINALLY ALLOW THE SLOW
MOVING FRONT MENTIONED ABOVE TO CROSS THE CWA...WHICH COMBINED WITH
DECENT MOISTURE...SHOULD BE ENOUGH TO TOUCH OFF SCATTERED RW/TRW.
PRECIP WITH THIS FEATURE SHOULD LINGER INTO SATURDAY AS FRONT MOVES
SLOWLY ACROSS THE CWA.

NEXT SUNDAY GFSLR TRYING TO SHOW A WEAKNESS IN THE POST FRONTAL HIGH
PRESSURE OVER THE SOUTHEAST CORNER OF THE CWA AND CRANKS OUT A
LITTLE QPF THERE AS A RESULT...BUT SIGNAL NOT STRONG ENOUGH TO
WARRANT MENTION OF POPS AT THIS TIME.

FOR TEMPERATURES GENERALLY WENT WITH A BLEND OF MOS NUMBERS. HEAT
INDICES WILL REACH INTO THE MID TO UPPER 90S ON MONDAY AND COULD BE
NEAR 100 ON TUESDAY. WILL NOT HEADLINE OR MENTION IN THE ZONES AT
THIS TIME...BUT LATER SHIFTS MAY WANT TO IF THEY DEEM NECESSARY.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

JAP/CN
Hazardous weather outlook, Jul 31, 2:50 AM CST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT SUN JUL 31 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
350 AM CDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
HEAVY RAIN WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bollinger

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Bollinger forecast zone
Reported by
NEWSPAPER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Butler forecast zone
Reported by
NEWSPAPER
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Cape Girardeau forecast zone
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Carter forecast zone
Reported by
NEWSPAPER
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Mississippi forecast zone
Reported by
NEWSPAPER
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
New Madrid forecast zone
Reported by
NEWSPAPER
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Perry

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Drought, Ripley

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Ripley forecast zone
Reported by
NEWSPAPER
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Scott forecast zone
Reported by
NEWSPAPER
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Stoddard

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Stoddard forecast zone
Reported by
NEWSPAPER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Wayne

When
August 1, 12:01 AM CST to August 19, 12:01 AM CST
Where
Wayne forecast zone
Reported by
NEWSPAPER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472902, 5472903, 5472904, 5472905, 5472976, 5472977, 5472978, 5472979, 5472980, 5472981, 5472982.